caret icon Back to all discussions

What is this rash and spots

I was diagnosed with RA just over a year ago. I was given a small booklet, and prescribed methotrexate. For the last 6-7 months now I have had a rash, blister type spots in clusters and other raised red bumps on my chest, neck and shoulders, also on my arms. I am 54 and way past bad skin, so I’ve been trying to treat it myself with various creams, soaps, sprays etc. I had a video call with a nurse who prescribed antibiotics, fungal cream. This made it worse. I then had a phone call with a dr who asked me to send her pictures and prescribed more antibiotics and some cream. I have stopped eating foods, eliminating all sorts of foods, skincare and shampoo. Having done all of this I still have the same skin problems. The RA nurse says it can’t be the Methotrexate, but didn’t really help either. Is this normal? Does anyone else have skin issues? Tia

  1. Have you seen a dermatologist? Are you seeing a rheumatologist? [What kind of doctor is prescribing the MTX? What dose?]
    You might consider the possibility of psoriasis. There are several different varieties. One of them involves blisters. Typically the MTX would help psoriasis, but there are exceptions to the rule.

    1. thank you for your reply. I haven’t seen a dermatologist no, I did call some derm office to ask how much it would be to get a private consultantation and it was £285 so I declined. I’ve only seen my rheumatologist once which was a year ago, and as we are still dealing with COVID, they don’t seem to want you visiting the hospital. I do think tho that maybe I will have to pay privately as this isn’t going away.

  2. Hi, ! I am sorry you are dealing with skin issues on top of RA! While I know it's a challenge right now, an in-person with your physician or a dermatologist might be helpful. It can be hard to diagnose certain issues using pictures, so seeing someone in person may be worth the time and effort.


    There are some skin conditions that can be related to RA, and you can read about them here -- https://rheumatoidarthritis.net/living/skin-issues-associated-ra.


    Whether your skin issues are related to RA or something else entirely, they deserve to be properly addressed and treated. Hang in there and I do hope you are able to get to the bottom of this very soon!


    Best, Erin, RheumatoidArthritis.net Team Member.

    1. thank you for your reply. I’ve just read the link and it sounds like it’s other people have similar skin complaints. I will probably have to pay privately to get this issue sorted.

  3. I just want to echo what Drea, and Erin says about consulting a dermatologist and if you are not seeing one a rheumatologist would be a great place to visit. I have not heard of methotrexate causing skin issues, but it is not out of the question. I do doubt it is related to RA or MTX, but a full observation might be helpful.

    1. thank you for your reply. I think I will have to pay privately to sort out this issue, as it’s been going on for far too long. It would take too long to wait if I ask to be referred by the doctor.

    2. , paying out of pocket stinks, but sometimes, it's the easiest way to go! I hope you are able to get a firm diagnosis (and treatment!) for the skin problems you are experiencing. Best, Erin, RheumatoidArthritis.net Team Member.

  4. In the meantime, you might want to google these terms together "guttate psoriasis" and look at the images and see if they compare.


    Also, is it possible you have Shingles?

    or create an account to reply.